Indiana, 2023Tornadoes and Flash Flooding in Indiana, March 3, 2023
March 3, 2023 · NWS PAH · 15 events in 6 counties and zones
A strong storm system led to significant impacts. 5 inches produced isolated flash flooding of roads.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $302,000
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong storm system led to significant impacts. Heavy rainfall amounts of 3 to 4.5 inches produced isolated flash flooding of roads. Very strong wind gusts occurred, ranging between 50 and 70 mph. These were associated with both thunderstorms and gradient winds afterwards. The line of storms moved through during the early afternoon, and then very strong gradient winds continued for hours afterwards through the afternoon. The magnitude and duration of this wind produced significant damage to trees, power lines, and outbuildings. Soggy ground due to the excessive rainfall likely contributed to some trees being more susceptible to being blown over. Numerous power outages occurred. Two tornadoes occurred along the line of thunderstorms across southwest Indiana, both on the west and northwest sides of Evansville. Finally, the lowest barometric pressure of all-time was observed in Evansville (976.0 mb). The center of the low tracked from the bootheel of extreme southeast Missouri northeast right along the Ohio River. Very strong southwest winds occurred on the back side of the low pressure system.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Mar 3, 5:47 AM CST, 43 minutes earlier.
Area forecast discussion, Mar 3, 5:47 AM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
547 AM CST Fri Mar 3 2023
.SHORT TERM...(Today through Saturday)
Issued at 224 AM CST Fri Mar 3 2023
Multiple weather impacts expected across the Quad State area today.
Heavy rain/flooding potential will continue to be the greatest
concern with some very impactful flash flooding possible, especially
this morning. The Flood Watch for Flash Flooding continues with this
update along with the Wind Advisory. Winds could gust as high as 50
to 55 mph through early afternoon. Severe weather will be possible
this morning as well with a line of thunderstorms expected to pass
through the area from west to east. Much stronger wind gusts could
be pulled down to the surface (the greatest threat) with the storms
and a tornado or two could spin up along the line. Still may end up
seeing the lowest barometric pressure on record!
Today: A potent piece of negatively tilted upper-level energy, over
central Arkansas early this morning, will lift northeastward
directly over the Quad State area through early afternoon. As this
happens, the surface low will deepen before becoming vertically
stacked later this afternoon.
Flooding/Heavy Rain Potential: Everything still appears to be on
track with the very heavy rainfall potential through the morning
hours. PWAT values are analyzed around 300% of normal, which is
approaching 1.5 inches with very strong moisture transport on a 60kt
low-level. Again, moisture is readily available with moisture flow
directly north from the Gulf! The HREF PMM continues to highlight a
band of very heavy rainfall this morning on the southeast side of
the intensifying surface low, with some rainfall totals approaching
4 to 5 inches between 06Z and 18Z. Rainfall rates could exceed 1
inch per hour and some of the guidance is actually painting out 2
inches per hour at times this morning. Hourly Flash Flood Guidance
is between 1 and 2 inches across a good portion of the area, but is
most concerning over southeast Missouri, western Kentucky and
portions southwest Illinois (the areas that may see the most
precipitation). After coordinating with the WPC the moderate risk
area was expanded to include a large portion of the CWA with the
exception of the far eastern counties in Kentucky and portions of
southwest Indiana. Rainfall totals are still expected to be in the 2
to 4 inch range across a good portion of the area with a band
possibly exceeding 4 inches across far western KY, southeast MO and
southern IL. The band of heaviest rainfall will likely create
significant impacts.
Wind Potential: The pressure gradient will tighten significantly
across the area through the day Friday as the aforementioned low
pressure system deepens overhead. This will lead to sustained winds
out of the southwest (this morning) shifting northwest (this
afternoon) at or around 25 to 35 mph. There is a great deal of wind
just off the surface (close to 70kts), which may mix down later this
morning into this afternoon with and after frontal passage. This
will be as the sounding becomes more unstable and deeply mixed.
Momentum transfer would suggest wind gusts approaching the 45 to 55
mph range by mid to late morning across much of the Quad State. In
fact, most models are showing a similar scenario. The high end Wind
Advisory still looks good with some of the strongest winds likely
associated with a line of convection. Tree damage and power outages
will be likely with these wind gusts, especially with the overly
saturated soils.
Severe Weather Potential: High Res guidance continues to show a
broken to solid line of convection developing to the southwest of
the area this morning around 12Z before quickly lifting
northeastward. This will be along and ahead of the cold front. It
still looks like there will be a very brief window ahead of the
front where SBCAPE advects into the CWA, mainly impacting western
KY, far southern Illinois and southwest Indiana. If the storms are
indeed surface based, they could easily drag some of the very strong
winds down to the surface from aloft. These winds could easily be
around or in excess of 60 mph. Damaging winds will be the main
threat from the line of thunderstorms. Helicity is robust ahead of
the front as well, lending more support to an isolated spin up. As
far as timing goes, the latest guidance would suggest the greatest
threat would be between 7 am in SEMO to around 11 am for the far
eastern counties in western Kentucky and southwest Indiana.
Tonight and Saturday: Dry high pressure will build across the area
through this time period, allowing for a break in the precipitation
and much lighter winds. There will likely be some clouds that linger
and possibly a wrap around shower this evening, but that is expected
to be fairly short-lived. Overnight lows are expected to drop into
the mid to upper 30s. High temperatures are expected to be in the
upper 50s for Saturday.
.LONG TERM...(Saturday Night through Thursday)
Issued at 224 AM CST Fri Mar 3 2023
High pressure will keep our area dry Saturday night through Sunday
night. Temperatures will be just a few degrees above normal
Saturday night with lows in the middle 30s to around 40 degrees. The
high moving off to our east Sunday will bring a return of southerly
winds, and this will give us highs in the 60s. Lows Sunday night
will only be a few degrees below our normal high temperatures, with
readings around 50 degrees.
Southwest winds will increase across the middle Mississippi and
lower Ohio valleys Sunday night and Monday ahead of an approaching
cold front, with breezy conditions expected Monday with gusts of 25
to 30 mph. The will help push temperatures into the lower to middle
70s. Models take a surface low from eastern Kansas at 06z Monday
into the southern Great Lakes region by 00z Tuesday, then over New
York by 12z Tuesday. Models are in pretty good agreement showing
the attendant cold front moving through the PAH forecast area Monday
afternoon into Monday night, hanging up across the Gulf Coast States
Tuesday. Would not be surprised if eventually have some small PoPs
in the Monday afternoon time frame. For now, the NBM produces slight
chances of light rain across our eastern half of counties Monday
night, and a rumble of thunder is not out of the question in
southern portions of west Kentucky during the evening hours. Any
QPF will be light. Dry conditions are expected Tuesday morning.
Models are coming into a little better agreement for Tuesday
afternoon and beyond. ECMWF and the Canadian show a deepening upper
level trof over the Rockies and Central and Northern Plains Tuesday
night into Wednesday night, slowly sliding eastward through the
latter part of the week. GFS is much less defined with this
feature, but still shows some decent agreement with ECMWF and
Canadian with rain chances by Wednesday night. The NBM spreads rain
across the PAH forecast area Tuesday afternoon into Tuesday evening,
and continues chance to slight chance PoPs across our area through
Thursday. Believe we will have a couple of dry periods some time in
that time frame, especially across our eastern counties, but model
discrepancies make it too difficult to pinpoint when that will be.
Much fine tuning will continue over the next few days.
One area of better confidence is our region will be in consistent
north to northeast surface flow Tuesday through Wednesday, becoming
northwest by Thursday. Temperatures will be trending cooler, with
readings potentially a little below normal toward the end of the
week. This could mean temperatures back down near the freezing mark
Wednesday night across our northern counties. The NBM shows a
possibility of some snow mixing in with the rain north of Interstate
64 late Wednesday night into Thursday morning. Nothing of any
consequence, but something to watch after becoming accustomed to the
unusually warm conditions over the last few weeks.
&&
.AVIATION...
Issued at 526 AM CST Fri Mar 3 2023
Showers and thunderstorms will be ongoing at the beginning of the
TAF period, impact each TAF site. Some stronger thunderstorms will
be possible this morning before gradually diminishing from west to
east into early this afternoon. Wind will become very gusty,
approaching or exceeding 40 kts at times across a good portion of
the area as a very strong low pressure system passes through.
Winds will diminish tonight into Saturday as high pressure builds
across the area.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until noon CST today for ILZ075>078-080>094.
Wind Advisory until 9 PM CST this evening for ILZ075>078-080>094.
MO...Flood Watch until noon CST today for MOZ076-086-087-100-107>112-
114.
Wind Advisory until 9 PM CST this evening for MOZ076-086-087-100-
107>112-114.
IN...Flood Watch until noon CST /1 PM EST/ today for INZ081-082-
085>088.
Wind Advisory until 9 PM CST /10 PM EST/ this evening for INZ081-
082-085>088.
KY...Flood Watch until noon CST today for KYZ001>016-018>020.
Wind Advisory until 9 PM CST this evening for KYZ001>022.
&&
SHORT TERM...KC
LONG TERM...RST
AVIATION...KCHazardous weather outlook, Mar 3, 4:48 AM CST, 1 hour 42 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
448 AM CST Fri Mar 3 2023
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
448 AM CST Fri Mar 3 2023 /548 AM EST Fri Mar 3 2023/
This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.
.DAY ONE...Today and Tonight
A Flood Watch continues through noon today. Refer to the Watch
product for details.
There is a risk for severe thunderstorms, mainly in the morning and
midday hours. Damaging winds, and a brief tornado or two will be
possible, primarily across west Kentucky, the southern tip of
Illinois and possibly southwest Indiana.
Strong non thunderstorms winds to 55 mph are also forecast. Refer
to the Wind Advisory for details.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any flooding or wind damage to
the National Weather Service in Paducah. The main time period will
be this morning through very early this afternoon.
In the hours before
Local storm report, Mar 3, 5:39 AM CST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
539 AM CST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 AM FLOOD ROYALTON 37.88N 89.11W
03/03/2023 FRANKLIN IL EMERGENCY MNGR
WATER OVER ROAD IN CENTER OF TOWN, MINOR
WATER ISSUES IN OTHER PARTS OF THE COUNTY.
&&
RSTLocal storm report, Mar 3, 6:08 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
608 AM CST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 AM HEAVY RAIN 1 SE ENERGY 37.77N 89.02W
03/03/2023 M2.69 INCH WILLIAMSON IL AWOS
12 HOUR RAINFALL TOTAL. AWOS STATION KMWA
MARION IL.
0553 AM HEAVY RAIN 2 SE HEATH 37.07N 88.77W
03/03/2023 M2.56 INCH MCCRACKEN KY ASOS
12 HOUR RAINFALL TOTAL. ASOS STATION KPAH
PADUCAH KY.
0553 AM HEAVY RAIN 5 W ASH HILL 36.77N 90.32W
03/03/2023 M2.72 INCH BUTLER MO ASOS
12 HOUR RAINFALL TOTAL. ASOS STATION KPOF
POPLAR BLUFF MO.
0553 AM HEAVY RAIN 3 WNW SCOTT CITY 37.23N 89.58W
03/03/2023 M2.88 INCH SCOTT MO ASOS
12 HOUR RAINFALL TOTAL. ASOS STATION KCGI
CAPE GIRARDEAU MO.
0552 AM HEAVY RAIN 3 SSW DE SOTO 37.78N 89.25W
03/03/2023 M2.74 INCH JACKSON IL ASOS
12 HOUR RAINFALL TOTAL. ASOS STATION KMDH
CARBONDALE IL.
0550 AM HEAVY RAIN 1 N ELLSINORE 36.95N 90.75W
03/03/2023 M3.09 INCH CARTER MO MESONET
12 HOUR RAINFALL TOTAL. MESONET STATION
GW1603 ELLSINORE.
0548 AM HEAVY RAIN GAGE 37.00N 88.89W
03/03/2023 M3.12 INCH BALLARD KY MESONET
12 HOUR RAINFALL TOTAL. MESONET STATION
EW0626 GAGE.
0530 AM HEAVY RAIN 4 SSW GRAVELTON 37.24N 90.27W
03/03/2023 M2.87 INCH WAYNE MO MESONET
12 HOUR RAINFALL TOTAL. MESONET STATION
PMRM7 PIEDMONT MO.
0455 AM HEAVY RAIN 5 SW MARION 37.68N 89.00W
03/03/2023 M2.56 INCH WILLIAMSON IL MESONET
12 HOUR RAINFALL TOTAL. MESONET STATION
COWI2 CRAB ORCHARD IL.
0422 AM HEAVY RAIN 1 SSE CHICOPEE 36.98N 91.00W
03/03/2023 M2.69 INCH CARTER MO MESONET
12 HOUR RAINFALL TOTAL. MESONET STATION
BGSM7 CHICOPEE MO.
&&Local storm report, Mar 3, 6:13 AM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
613 AM CST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD HENDERSON 37.84N 87.58W
03/03/2023 HENDERSON KY PUBLIC
CURB DEEP FLOODING IN HENDERSON KENTUCKY BY
WATSON LANE AND GREEN RIVER RIVER ROAD.
&&
SPLocal storm report, Mar 3, 6:18 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
618 AM CST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM FLASH FLOOD 4 N MCLEANSBORO 38.15N 88.54W
03/03/2023 HAMILTON IL EMERGENCY MNGR
STATE ROUTE 242 AND BLAIRSVILLE RD IS
SUBMERGED POSSIBLY 2-3 INCHES DEEP.
&&
SPLocal storm report, Mar 3, 6:23 AM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
623 AM CST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 AM HEAVY RAIN CAVE-IN-ROCK 37.47N 88.17W
03/03/2023 M2.50 INCH HARDIN IL TRAINED SPOTTER
STORM TOTAL RAINFALL SO FAR.
&&
SPLocal storm report, Mar 3, 6:25 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
625 AM CST FRI MAR 3 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0620 AM HEAVY RAIN 2 E HICKMAN 36.56N 89.15W
03/03/2023 M2.52 INCH FULTON KY MESONET
STORM TOTAL RAINFALL SO FAR AT HICKMAN
COUNTY MESONET.
0620 AM HEAVY RAIN 5 NNE LA CENTER 37.14N 88.94W
03/03/2023 M2.49 INCH BALLARD KY MESONET
STORM TOTAL RAINFALL SO FAR AT BALLARD
MESONET.
&&Event by event
5 strong wind, 4 thunderstorm wind, 3 tornado, 2 flash flood, 1 high wind. Local standard time, as filed.
Flash Flood, Vanderburgh
- When
- March 3, 6:30 AM CST to 10:30 AM CST
- Where
- Vanderburgh County, 2 mi E of Evansville to 2 mi N of Evansville
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 37.980, -87.513
Water was over the intersection of Eickhoff Road and Aster Lane, among other intersections in the city.
Flash Flood, Pike
- When
- March 3, 9:28 AM EST to 1:30 PM EST
- Where
- Pike County, 5 mi SE of Winslow to 1.2 mi NNW of Stendal
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 38.329, -87.155
Cup Creek and its tributaries were all overflowing into surrounding fields. Some county roads had water running across them. Fields were flooding. Ponding was reported on State Route 64 in places where highway ditches were full and spilling onto the road.
Strong Wind, Gibson
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Gibson forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
Strong Wind, Pike
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Pike forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 38.399, -87.232 (the zone’s center; the record gives no point)
Strong Wind, Posey
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Posey forecast zone
- Measured
- 47 kt (54 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 38.022, -87.868 (the zone’s center; the record gives no point)
Strong Wind, Warrick
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Warrick forecast zone
- Measured
- 48 kt (55 mph) measured gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 38.092, -87.272 (the zone’s center; the record gives no point)
Strong Wind, Spencer
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Spencer forecast zone
- Measured
- 48 kt (55 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Mesonet
- Coordinates
- 38.014, -87.008 (the zone’s center; the record gives no point)
High Wind, Vanderburgh
- When
- March 3, 12:00 PM CST to 7:00 PM CST
- Where
- Vanderburgh forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Property damage
- $1,000
- Reported by
- ASOS
- Coordinates
- 38.025, -87.586 (the zone’s center; the record gives no point)
Thunderstorm Wind, Vanderburgh
- When
- March 3, 12:33 PM CST
- Where
- Vanderburgh County, Belknap
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Trained Spotter
- Coordinates
- 37.980, -87.680
Near Belknap, trees up to 20 inches in diameter were blown over. A few sections of roofing on a house were peeled up to the sub-roofing. Some siding was blown off the house. Some fencing was blown down.
Tornado, Vanderburgh
- When
- March 3, 12:38 PM CST to 12:40 PM CST
- Where
- Vanderburgh County, 1.29 mi WNW of Kasson to St Joseph
- Rating
- EF1
- Path length
- 2.76 mi
- Path width
- 100 yd
- Property damage
- $150,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.030, -87.650
An EF-1 tornado began northwest of Kasson, IN, in western Vanderburgh County. Moving north, the tornado did tree and minor roof damage along Happe Road and Henze Road. The tornado widened as it crossed Plainview Drive, Goebel Lane, and St. Paul’s Drive, just south of the community of St. Joseph, where it continued to produce tree damage and minor structural damage to roofs and fascia of homes. In St. Joseph, the tornado did its most significant damage when it removed the roof of St. Joseph Catholic Church. A gathering of people inside the church for a funeral received warning of the tornado and safely sheltered in the church’s basement as the tornado passed. In addition to the damage to the church, several homes received minor roof and fascia damage, and dozens of trees suffered major limb damage or were uprooted or snapped at the base. Peak winds were estimated near 100 mph.
Tornado, Vanderburgh
- When
- March 3, 12:45 PM CST to 12:47 PM CST
- Where
- Vanderburgh County, 0.54 mi W of Inglefield to Stacer
- Rating
- EF0
- Path length
- 2.14 mi
- Path width
- 50 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.120, -87.580
An EF-0 tornado began just north of the community of Darmstadt, IN, in northern Vanderburgh County. Moving north-northeast, the tornado produced several downed large tree limbs and minor roof and fascia damage to a few homes along Darmstadt Road and Old Princeton Road. Peak winds were estimated near 80 mph.
Thunderstorm Wind, Vanderburgh
- When
- March 3, 12:48 PM CST
- Where
- Vanderburgh County, 0.93 mi WSW of Daylight
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.096, -87.496
There was damage to fences and siding, and windows were blown out at a residence in a subdivision.
Thunderstorm Wind, Spencer
- When
- March 3, 1:00 PM CST
- Where
- Spencer County, 6 mi SW of Rockport to Rockport
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $35,000
- Reported by
- Emergency Manager
- Coordinates
- 37.819, -87.128
Trees were blown down in Rockport. Three power poles were down along with trees down on Highway 161 just north of Owensboro.
Tornado, Spencer
- When
- March 3, 1:07 PM CST to 1:12 PM CST
- Where
- Spencer County, 0.54 mi E of Dale to 2.64 mi NE of Dale
- Rating
- EF1
- Path length
- 2.34 mi
- Path width
- 100 yd
- Continued into
- Dubois, In (LMK)
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 38.170, -86.970
An EF-1 tornado began just northeast of the community of Dale, IN, in northern Spencer County. Near the intersection of Spencer County Roads 2100 North and 500 East, a large barn had about half of its roof removed. A nearby house had its west facing windows blown in, suffered shingle and fascia damage, and an adjacent TV antenna was bent at its base parallel to the ground. Crossing Interstate 64, the tornado overturned a semitrailer about one mile east of the interchange with US 231. Along the Spencer-Dubois County line, several large trees were snapped at the base or uprooted. Additionally, a couple of homes received minor roof and fascia damage. Peak winds were estimated near 95 mph. The tornado continued moving into Dubois County.
Thunderstorm Wind, Spencer
- When
- March 3, 1:14 PM CST
- Where
- Spencer County, 6 mi E of Santa Claus
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 38.120, -86.790
About six miles east of Santa Claus, several tree limbs were down, some as large as six inches in diameter.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Alabama, March 3, 20235 deaths · 4 injured · $790,000 · EF1 · 46 events
- Damaging Winds and High Wind in Tennessee, March 3, 20233 deaths · 5 injured · $74 million · 70 kt wind · 49 events
- Tornadoes and Flash Flooding in Kentucky, March 3 to 10, 20231 death · 1 injured · $2.8 million · EF2 · 54 events
- Flood and Damaging Winds in Indiana, March 3, 20232 deaths · 2 injured · $61,000 · 52 kt wind · 7 events
- Tornadoes and Flooding in Ohio, March 3, 20231 death · $1.7 million · EF1 · 22 events
- Damaging Winds and High Wind in Mississippi, March 3, 20231 death · 1 injured · $345,000 · 55 kt wind · 29 events
- Damaging Winds and High Wind in Alabama, March 3, 20231 death · $10,000 · 50 kt wind · 12 events
- Tornado and Damaging Winds in Mississippi, March 3, 20232 injured · $307,000 · EF1 · 23 events
- Damaging Winds and High Wind in Kentucky, March 3, 2023$393,000 · 61 kt wind · 34 events
- Flash Flood and High Wind in Tennessee, March 3, 2023$529,000 · 57 kt wind · 22 events
- Flash Flooding and Flooding in Illinois, March 3 to 5, 2023$259,000 · 61 kt wind · 26 events
- Tornado and Hail in Georgia, March 3, 2023$6,000 · EF1 · 49 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1082935, 1082936, 1080111, 1080112, 1080113, 1080114, 1080115, 1080116, 1079936, 1080048, 1080049, 1085395, 1079937, 1080050, 1079938.